Can anyone offer an explanation? This is the scenario. (Outpatient without
much history provided)
1. 67 yr old male with history of dizziness, HTN, diabetes, obesity and
intermittent claudication. Patient has hx of smoking, (1-2ppd) but quit for
seven years now.
2. Lt. sided bruit present.
3.Carotid Duplex performed 8-26-97 revealed a 60-80% Lt ICA stenosis with
diffuse atherosclerotic changes in all vessels . ( velocites in the Lt. ICA
is 168cm/sec peak systolic and 51 cm/sec EDV.)
4. Another Carotrid Duplex was performed 9-15-98 for comparison. (symptoms the
same, no changes in patient status) Velocities in the Lt. ICA are 104 cm/sec
peak systolic and 30 cm/sec EDV. It was interpreted as atherosclerotic changes
without hemodynamically significant stenosis.
Question is, "Could a cholesterol-reducing drug cause some softening and
redistribution of plaque formation causing a lower velocity? (Of course I
don't want to ask the manufacturer of the drug because I have a feeling what
his answer would be, HAHA!) What I would like to know is that in the meantime
from that last ultrasound to today, the patient was admitted since October
1998 with a massive coronary and had apparent heart disease which may have
been present all along and increased in severity from (8-27-97 to date of
coronary 10-?-98.) Our lab believes that a poor cardiac output and ischemic
heart be the cause for the decreased velocity.
Did anyone have an experience like this or can offer info, articles,
explaining ths scenario?
RichardG. Brebner, BS, RDMS, RDCS, RVT
Ultrasound Services, Inc
AIUM, ICAVL, ICAEL Accreditation granted.
[log in to unmask]